Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 105, NWS Indianapolis, IN

July 8, 2001Jackson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 7:05 PM EST for Jackson County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 7:05 PM EST (00:05 UTC)
Expired
Jul 8, 2001, 7:45 PM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

County Jackson County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:05 PM ESTThunderstorm Wind 50 EFreetown, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 090006
SVRIND

INC071-090045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SEYMOUR

* UNTIL 745 PM EST

* AT 704 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF MEDORA TO 6
  MILES NORTH OF SEYMOUR...OR FROM 10 MILES EAST OF BEDFORD TO 6
  MILES NORTH OF SEYMOUR...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROWNSTOWN AT 715 PM EST
  MEDORA AT 720 PM EST
  CROTHERSVILLE AT 735 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$

LAT...LON 3873 8588 3881 8581 3906 8582 3899 8629
          3878 8627 3878 8606 3876 8596

J~AS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SUN JUL 8 2001

AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT
FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS
CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA
BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT.

CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE
WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF
KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL.
BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S
ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE
WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON
THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT.
BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA
TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL
MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN
THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL
JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS
SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS.

WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF
FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME
POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE
AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO
KEEP POPS OUT AT THAT TIME.

NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL
NUMBERS LOOK REASONABLE.

.IND...NONE.
JAS

In the hours before

Local storm report, Jul 8, 6:34 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
634 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 S LEBANON               IN   WIND DAMAGE
07/08/01   BOONE                          12 INCH DIAMETER TREE
                                          DOWN ACROSS ROAD.
                                          REPORTED BY HAM RADIO^
                                          OPERATOR.
Special weather statement, Jul 8, 6:35 PM EST, 30 minutes before
INZ030-031-037>040-045>048-082345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH CANCELLED NORTHWEST OF A LINE FROM
CLOVERDALE TO INDIANAPOLIS TO GREENFIELD...

A SEVERE SQUALL LINE HAS MOVED SOUTHEAST OF CLOVERDALE...
INDIANAPOLIS AND GREENFIELD. SEVERE WEATHER IS
NO LONGER LIKELY NORTHWEST OF THIS LINE. HOWEVER...ADDITIONAL SHOWERS
AND THUNDERSHOWERS ARE LIKELY THROUGH THE EVENING. THE WATCH WILL
CONTINUE UNTIL 9 PM EST SOUTHEAST OF THIS LINE EXCEPT TIL 11 PM
ACROSS DAVIESS AND KNOX COUNTIES.

STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER TONIGHT.

KOCH
Local storm report, Jul 8, 6:36 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    GINGS                     IN   WIND DAMAGE
07/08/01   RUSH                           LARGE TREE DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 6:51 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
651 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    1 W NEW CASTLE            IN   WIND DAMAGE
07/08/01   HENRY                          SIX TO SEVEN INCH TREE
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

0642 PM    WORTHINGTON               IN   WIND DAMAGE
07/08/01   GREENE                         MOBILE HOME OVERTURNED.
                                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jul 8, 6:52 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 PM    FRANKLIN                  IN   WIND DAMAGE
07/08/01   JOHNSON                        SEVERAL 10 TO 12 INCH
                                          TREES DOWN ON THE
                                          FRANKLIN COLLEGE
                                          CAMPUS. EVENT DURATION
                                          5 MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Jul 8, 7:04 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
704 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 PM    FRANKLIN                  IN   WIND DAMAGE
07/08/01   JOHNSON                        POWER LINES AND 10 TO
                                          12  INCH DIAMETER TREES
                                          DOWN AT FRANKLIN
                                          COLLEGE. REPORTED BY
                                          HAM RADIO OPERATOR.

0646 PM    PRINCES LAKES             IN   WIND DAMAGE
07/08/01   JOHNSON                        18 INCH TREE BLOWN6 DOWN
                                          AND BLOCKING ROAD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:38 PM ESTFlash Flood WarningINDClay, Sullivan, Vigo2 hr
Jul 9, 2:47 AM ESTFlash Flood WarningINDSullivan118 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.